Alert archive / Hawaii / Flash Flood Warnings in 2014
Flash Flood Warning 7, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 28, 2014, 6:41 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2014, 6:41 PM HST (04:41 UTC)
- Expired
- Mar 28, 2014, 9:45 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 73 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 4.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1298 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
489
WGHW50 PHFO 290441
FFWHFO
HIC009-290745-
/O.NEW.PHFO.FF.W.0007.140329T0441Z-140329T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
641 PM HST FRI MAR 28 2014
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF MAUI IN MAUI COUNTY
* UNTIL 945 PM HST
* AT 636 PM HST...RADAR SHOWED HEAVY RAIN NEAR HAMOA...OR ABOUT 31
MILES EAST OF KAHULUI. THE AREA OF HEAVY RAIN WAS NEARLY
STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 945 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2081 15605 2079 15597 2070 15599 2066 15603
2063 15611
$$
REYNES2 follow-up statements
690
WGHW70 PHFO 290655
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
855 PM HST FRI MAR 28 2014
HIC009-290745-
/O.CON.PHFO.FF.W.0007.000000T0000Z-140329T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
855 PM HST FRI MAR 28 2014
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 945 PM HST...
AT 854 PM...RDAR SHOWED ADDITIONAL RAINFALL BEGINNING TO MOVE
ONSHORE OVER FAR EAST MAUI...FROM HANA TO HAMOA TO KIPAHULU. RUNOFF
FROM EARLIER INTENSE RAINFALL OVER THE SLOPES...IN ADDITION TO THIS
NEW BATCH OF RAIN MOVING ONSHORE...CAN RESULT IN FLASH FLOODING OF
STREAMS AND LOW LYING AREAS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KAPIA STREAM
AND OHEO GULCH IN HALEAKALA NATIONAL PARK.
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 945 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2081 15605 2079 15597 2070 15599 2066 15603
2063 15611
$$
R BALLARD667
WGHW70 PHFO 290746
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
946 PM HST FRI MAR 28 2014
HIC009-290756-
/O.EXP.PHFO.FF.W.0007.000000T0000Z-140329T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
946 PM HST FRI MAR 28 2014
...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF MAUI IN MAUI
COUNTY...
WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.
LAT...LON 2081 15605 2079 15597 2070 15599 2066 15603
2063 15611
$$
REYNESWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 28, 4:00 PM HST, 2 hours 41 minutes earlier.
Area forecast discussion, Mar 28, 4:00 PM HST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 PM HST FRI MAR 28 2014 .SYNOPSIS... AN UNSTABLE WEATHER PATTERN CAN BE EXPECTED OVER THE NEXT COUPLE OF DAYS DUE TO A TROUGH OF LOW PRESSURE IN THE ISLAND VICINITY. LOCALLY HEAVY RAINFALL AND SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH SATURDAY NIGHT. WINDS WILL BE RATHER LIGHT WITH LAND AND SEA BREEZES EXPECTED OVER MANY AREAS THOUGH LOCALLY GUSTY WINDS MAY OCCUR NEAR NEAR THUNDERSTORMS. HIGH PRESSURE WILL BUILD IN NORTH OF THE AREA EARLY NEXT WEEK WITH TRADE WINDS RETURNING. CLOUDS AND PASSING SHOWERS WILL THEN FAVOR WINDWARD AND MAUKA AREAS WITH SOME SHOWERS ALSO POSSIBLE OVER LEEWARD AREAS AT TIMES. && .DISCUSSION... MOISTURE ASSOCIATED WITH A LOW LEVEL TROUGH LINGERS OVER AND AROUND THE STATE. THIS IS CAUSING SOME LOCALLY HEAVY SHOWERS TO FALL IN PLACES PORTIONS OF THE STATE INCLUDING THE ADJACENT COASTAL WATERS. WATER VAPOR IMAGERY SHOWS A MID AND UPPER LEVEL TROUGH DIGGING DOWN TO THE STATE FROM THE NORTHWEST. THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE TONIGHT THROUGH SATURDAY NIGHT THUS SCATTERED THUNDERSTORMS ARE IN THE FORECAST THROUGH SATURDAY AND POSSIBLY INTO SATURDAY NIGHT WITH LOCALLY HEAVY RAINFALL POSSIBLE. A SPECIAL WEATHER STATEMENT HAS BEEN ISSUED FOR THE POSSIBILITY OF LOCALLY SEVERE THUNDERSTORMS MAINLY FOR TONIGHT AND SATURDAY. THE LOW LEVEL TROUGH WILL WEAKEN AND MOVE OFF TO THE WEST SATURDAY NIGHT AND SUNDAY AS A SURFACE HIGH BUILDS IN TO OUR NORTH. THIS WILL CAUSE A GRADUAL INCREASE IN TRADE WINDS. THE MID AND UPPER LEVEL TROUGH WILL ALSO WEAKEN BUT LINGER IN THE ISLAND VICINITY. THIS WILL TEND TO PRODUCE A WET TRADE WINDS PATTERN ACROSS THE AREA. SHOWERS EARLY NEXT WEEK WILL TEND TO FAVOR WINDWARD AND MAUKA AREAS BUT THE TRADE WINDS WILL BE SUFFICIENTLY STRONG TO BLOW SOME SHOWERS OVER LEEWARD AREAS AT TIMES. && .AVIATION... ONSHORE SEA BREEZES DEVELOPED AT MANY LOCATIONS AGAIN TODAY...BUT WILL BEGIN TO WEAKEN AS WE APPROACH SUNSET. HOWEVER THE SURFACE TROUGH NEARBY AND AN INCREASINGLY UNSTABLE AIRMASS WILL KEEP SHOWERS GOING IN SOME LOCATIONS OVERNIGHT. CONDITIONS WILL BE PRIMARILY VFR...ALTHOUGH OCCASIONAL MVFR CEILINGS AND VISIBILITIES ARE EXPECTED IN SHOWERS. HEAVY RAIN AND THUNDERSTORMS ARE ALSO POSSIBLE...AND IFR VISIBILITIES ARE EXPECTED IN THE HEAVIER SHOWERS. WAVE CLOUDS ARE APPARENT WITHIN AN AREA OF HIGH CLOUDS SPREADING ACROSS KAUAI. THIS LINES UP WITH A LAYER OF STRONG VERTICAL WIND SHEAR OBSERVED IN THE 00Z KAUAI SOUNDING. WINDS INCREASE FROM 60 KNOTS AT FL275 TO 82 KNOTS AT FL295. SHEAR THIS STRONG /OVER 10 KNOTS PER 1000 FEET/ IS A INDICATOR FOR CLEAR AIR TURBULENCE. HAVE ISSUED AN AIRMET FOR MODERATE HIGH-LEVEL TURBULENCE ACROSS THE SMALLER ISLANDS...WITH AN OUTLOOK FOR THE BIG ISLAND AS THE UPPER JET MOVES EAST ACROSS THE STATE. && .MARINE... THERE WILL BE A SERIES OF SMALL NORTH AND NORTHWEST SWELLS OVER THE NEXT SEVERAL DAYS WITH A LARGER NORTHWEST SWELL EXPECTED WEDNESDAY NIGHT AND THURSDAY. STRENGTHENING TRADE WINDS EARLY NEXT WEEK WILL CAUSE AN INCREASE IN SHORT PERIOD CHOPPY SURF ALONG EAST FACING SHORES. THE INCREASE IN TRADE WINDS MAY CAUSE WINDS AND SEAS TO REACH SMALL CRAFT ADVISORY LEVELS OVER THE TYPICALLY WINDY WATERS AROUND MAUI COUNTY AND THE BIG ISLAND. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE SATURDAY NIGHT FOR ALL HAWAIIAN ISLANDS. && SYNOPSIS/DISCUSSION/MARINE...BURKE AVIATION...BRAVENDER
In the hours before
Local storm report, Mar 28, 3:03 PM HST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
303 PM HST FRI MAR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 1 WNW HAWAIIAN OCEAN VI 19.10N 155.80W
03/28/2014 E0.25 INCH HAWAII HI TRAINED SPOTTER
TRAINED SPOTTERS REPORTED GRAVEL SIZE HAIL
&&
BIRCHARDSpecial weather statement, Mar 28, 4:24 PM HST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 424 PM HST FRI MAR 28 2014 HIZ001>028-291530- NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD- MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE- MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-KONA- SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- BIG ISLAND INTERIOR-BIG ISLAND SUMMITS- 424 PM HST FRI MAR 28 2014 ...RISK OF STRONG TO SEVERE THUNDERSTORMS TONIGHT THROUGH SATURDAY... A POWERFUL UPPER LEVEL LOW WILL CONTINUE TO DIG SOUTHEAST TOWARD THE ISLANDS TONIGHT. AHEAD OF THIS LOW...THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE. SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TONIGHT AND SATURDAY. AS THE UPPER LOW APPROACHES THE ISLANDS...A FEW OF THESE STORMS COULD BECOME SEVERE. SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL THE SIZE OF QUARTERS OR LARGER...IN ADDITION TO FREQUENT LIGHTNING AND INTENSE RAINFALL AND POSSIBLE FUNNEL CLOUDS. BE READY FOR RAPID CHANGES IN THE WEATHER TONIGHT THROUGH SATURDAY. WHILE NOT EVERYONE WILL SEE SEVERE WEATHER...YOU SHOULD BE PREPARED TO MOVE INDOORS QUICKLY IF THE WEATHER APPEARS THREATENING OR THUNDER IS HEARD. THOSE WITH OUTDOOR PLANS SHOULD HAVE AN IMMEDIATE WAY TO GET WATCHES OR WARNINGS THAT MAY BE ISSUED TONIGHT AND SATURDAY. BURKE
Local storm report, Mar 28, 5:59 PM HST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
559 PM HST FRI MAR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM FUNNEL CLOUD 5 ESE LANAI CITY 20.80N 156.86W
03/28/2014 MAUI HI PUBLIC
PUBLIC PROVIDED VIDEO OF FUNNEL CLOUD TO LOCAL MEDIA
&&
BIRCHARDThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 2:21 PM HST | Special Marine Warning | HFO | 84 min | |
| Mar 28, 2:40 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Mar 28, 2:59 PM HST | Areal Flood Advisory | HFO | Kalawao | 5 hr |
| Mar 28, 7:01 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 28, 8:35 PM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Mar 28, 9:05 PM HST | Special Marine Warning | HFO | 55 min | |
| Mar 29, 3:38 AM HST | Special Marine Warning | HFO | 112 min | |
| Mar 29, 5:32 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Mar 29, 6:37 AM HST | Special Marine Warning | HFO | 23 min | |
| Mar 29, 7:11 AM HST | Special Marine Warning | HFO | 64 min | |
| Mar 29, 7:12 AM HST | Special Marine Warning | HFO | 63 min | |
| Mar 29, 7:20 AM HST | Special Marine Warning | HFO | 55 min | |
| Mar 29, 7:45 AM HST | Special Marine Warning | HFO | 60 min | |
| Mar 29, 8:02 AM HST | Special Marine Warning | HFO | 118 min | |
| Mar 29, 8:07 AM HST | Special Marine Warning | HFO | 53 min | |
| Mar 29, 8:41 AM HST | Special Marine Warning | HFO | 49 min | |
| Mar 29, 8:55 AM HST | Special Marine Warning | HFO | 50 min | |
| Mar 29, 9:26 AM HST | Special Marine Warning | HFO | 49 min | |
| Mar 29, 9:41 AM HST | Special Marine Warning | HFO | 64 min | |
| Mar 29, 9:55 AM HST | Special Marine Warning | HFO | 65 min | |
| Mar 29, 10:11 AM HST | Special Marine Warning | HFO | 64 min | |
| Mar 29, 10:55 AM HST | Severe Thunderstorm Warning | HFO | Kalawao | 35 min |
| Mar 29, 11:01 AM HST | Special Marine Warning | HFO | 59 min | |
| Mar 29, 11:12 AM HST | Special Marine Warning | HFO | 48 min | |
| Mar 29, 11:29 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 29, 11:43 AM HST | Areal Flood Advisory | HFO | Honolulu | 2 hr |
| Mar 29, 11:51 AM HST | Special Marine Warning | HFO | 54 min | |
| Mar 29, 12:35 PM HST | Special Marine Warning | HFO | 55 min | |
| Mar 29, 1:26 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Mar 29, 1:43 PM HST | Areal Flood Advisory | HFO | Honolulu | 92 min |
| Mar 29, 1:48 PM HST | Special Marine Warning | HFO | 117 min |
Nearby
Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.